Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 31, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 19, 2005, 7:34 PM CDT for Black Hawk County, Tama County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2005, 7:34 PM CDT (00:34 UTC)
- Expired
- Apr 19, 2005, 8:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Black Hawk County, IA, Tama County, IA
The radar
The Des Moines radar (KDMX), 145 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 490 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1623 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 200034 SVRDMX IAC013-171-200100- /O.NEW.KDMX.SV.W.0031.050420T0034Z-050420T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 734 PM CDT TUE APR 19 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN TAMA COUNTY IN CENTRAL IOWA. SOUTHEASTERN BLACK HAWK COUNTY IN NORTHEAST IOWA. * UNTIL 800 PM CDT. * AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF LA PORTE CITY...OR 14 MILES SOUTH OF WATERLOO...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR LA PORTE CITY BY 740 PM CDT. LAT...LON 4236 9239 4217 9238 4232 9179 4253 9190 $$ VACHALEK
1 follow-up statement
000 WWUS53 KDMX 200053 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 753 PM CDT TUE APR 19 2005 IAC013-171-200103- /O.CAN.KDMX.SV.W.0031.000000T0000Z-050420T0100Z/ BLACK HAWK IA-TAMA IA- 753 PM CDT TUE APR 19 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TAMA AND SOUTHEASTERN BLACK HAWK COUNTIES HAS BEEN CANCELLED... AT 749 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 4236 9239 4217 9238 4232 9179 4253 9190 $$ VACHALEK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:20 PM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, Apr 19, 3:20 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 220 PM CST TUE APR 19 2005 .DISCUSSION... THE FORECAST PROBLEM TONIGHT HAS SHIFTED FROM ONE OF SEVERE POTENTIAL TO ONE OF FLOODING. THE MORNINGS CONVECTION EVOLVED IN A NARROW AREA OF DEEP SHEAR (ON THE MAGNITUDE OF 30KTS) IN ADDITION...THIS COINCIDED WITH A NARROW AREA OF 1000-1500 CAPE AND A VORT MAX PUSHING NE ALOFT. THE STORMS DUMPED MARGINAL SEVERE HAIL THEN QUICKLY EVOLVED INTO HEAVY RAIN. ALONG THE COLD FRONT...HEAVY RAIN AND ISOLATED THUNDERSTORMS HAVE DUMPED 3-5 INCHES OF RAIN WITH ISOLATED 7 INCH RAINS UP IN NW CERRO GORDO COUNTY. AS THE VORT MAX PUSHES NORTHEAST THE BEST AREA OF SHEAR WILL EXIT THE CWA AND ANY SVR THREAT SHOULD REMAIN EAST OF OUR CWA. TO OUR WEST...LOW AND MID CLOUD COVER HAS HINDERED DESTABILIZATION BUT BACK IN CENTRAL NEBRASKA THERE IS DECENT DESTABILIZATION IN THE WARM SECTOR AND STORMS MAY DEVELOP IN THIS AREA...ESPECIALLY THIS EVENING WHEN THE LOW LEVEL JET PICKS UP AND THE SHORTWAVE OUT WEST LIFTS INTO THE AREA. UNTIL THAT TIME...UPPER LEVEL FLOW IS PRETTY WEAK. HEAVY RAIN IS BY FAR THE MAIN THREAT FOR CENTRAL IOWA AND SOME STORMS COULD PRODUCE LARGE HAIL WEST OF OUR CWA BUT ONLY MARGINAL SEVERE HAIL AT BEST IN WRN IA AND OUR CWA IS EXPECTED LATER THIS EVENING. A FLASH FLOOD WATCH WILL BE ISSUED FOR TONIGHT ALONG AND ABOUT TWO OR THREE COUNTIES AHEAD OF THE SLOW MOVING COLD FRONT. RAINFALL AMOUNTS OF 2-4 INCHES ARE FORECAST IN THE WATCH AREA. BY TOMORROW...THE FRONT WILL STALL SOMEWHERE NEAR THE I-80 CORRIDOR AND THE HEAVY RAIN AREA WILL SHIFT TO THE SOUTH. THE POTENTIAL FOR SEVERE WEATHER WILL SHIFT MAINLY INTO MO BUT SRN IA MAY SEE SOME STORMS WITH LARGE HAIL/DAMAGING WIND POTENTIAL EARLY ON. AFT 21Z THE FRONT FINALLY SHIFTS OUT OF THE CWA AND WE GET A BRIEF BREAK. THE NEXT SHORTWAVE AFFECTS CENTRAL IOWA THURSDAY NIGHT/FRIDAY AND HAS MORE GOING FOR IT. LAPSE RATES STEEPEN AND THE FLOW ALOFT INCREASES SO THERE APPEARS TO BE ANOTHER THREAT OF SEVERE LATE IN THE DAY THURSDAY INTO FRIDAY. THE WEEKEND STILL LOOKS COOL AND DRY SO NOT MUCH CHANGE IN THE EXTENDED BUT. COLD FRONT MOVING THROUGH MONDAY INTO NEXT TUESDAY WILL PROVIDE THE FOCUS FOR SHOWERS BUT AT THIS TIME IT DOES NOT APPEAR SIGNIFICANT. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TONIGHT FROM CRAWFORD TO CASS COUNTIES NORTHEAST TO CERRO GORDO...BREMER AND BLACKHAWK COUNTIES. && FAB
Hazardous weather outlook, Apr 19, 4:08 PM CDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 408 PM CDT TUE APR 19 2005 IAZ044>046-057-058-070-071-201100- ADAIR-AUDUBON-CARROLL-CASS-CRAWFORD-GREENE-GUTHRIE- 408 PM CDT TUE APR 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA... SOUTH AND WEST OF A LINE FROM CARROLL...TO JEFFERSON...TO ADAIR. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN OVERNIGHT. MANY LOCATIONS CAN EXPECT 2 TO 3 INCHES...WITH ISOLATED HIGHER AMOUNTS. THE MAIN SEVERE WEATHER THREAT OVERNIGHT WILL BE FLASH FLOODING. HOWEVER...AN ISOLATED STORM COULD PRODUCE PENNY TO NICKEL SIZE HAIL DURING THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL LINGER INTO WEDNESDAY MORNING AND AFTERNOON...A FEW OF WHICH COULD BE SEVERE...WITH HAIL TO NICKEL SIZE AND 60 MPH WINDS THE MAIN THREATS...ALONG WITH ADDITIONAL HEAVY RAIN. THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS OVER THE NEXT FEW DAYS WITH THE BEST CHANCE THURSDAY NIGHT INTO FRIDAY...AND AGAIN SUNDAY NIGHT INTO MONDAY. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING FOR ISOLATED SEVERE STORMS. RAINFALL AND FLOODING REPORTS OVERNIGHT WOULD BE APPRECIATED. IAZ016-017-024>028-034>039-047-048-201100- BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CERRO GORDO-FRANKLIN-GRUNDY- HAMILTON-HANCOCK-HARDIN-HUMBOLDT-STORY-WEBSTER-WRIGHT- 408 PM CDT TUE APR 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF NORTHERN IOWA... GENERALLY NORTH OF HIGHWAY 30. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN OVERNIGHT. MANY LOCATIONS CAN EXPECT 2 TO 3 INCHES...WITH ISOLATED HIGHER AMOUNTS. THE MAIN SEVERE WEATHER THREAT OVERNIGHT WILL BE FLASH FLOODING. HOWEVER...AN ISOLATED STORM COULD PRODUCE PENNY TO NICKEL SIZE HAIL DURING THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL LINGER INTO WEDNESDAY MORNING AND AFTERNOON...A FEW OF WHICH COULD BE SEVERE...WITH HAIL TO NICKEL SIZE AND 60 MPH WINDS THE MAIN THREATS...ALONG WITH ADDITIONAL HEAVY RAIN. THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS OVER THE NEXT FEW DAYS WITH THE BEST CHANCE THURSDAY NIGHT INTO FRIDAY...AND AGAIN SUNDAY NIGHT INTO MONDAY. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING FOR ISOLATED SEVERE STORMS. RAINFALL AND FLOODING REPORTS OVERNIGHT WOULD BE APPRECIATED. IAZ049-050-059>062-072>075-081>086-092>097-201100- ADAMS-APPANOOSE-CLARKE-DALLAS-DAVIS-DECATUR-JASPER-LUCAS-MADISON- MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-TAMA-TAYLOR- UNION-WAPELLO-WARREN-WAYNE- 408 PM CDT TUE APR 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL AND SOUTHERN IOWA...SOUTH AND EAST OF A LINE FROM CORNING...TO PERRY... TO TAMA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS COULD PRODUCE PENNY TO NICKEL SIZE HAIL DURING THE EVENING HOURS...WITH THE SEVERE THREAT DIMINISHING AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL LINGER INTO WEDNESDAY MORNING AND AFTERNOON. A FEW STORMS COULD BE SEVERE...WITH HAIL TO NICKEL SIZE AND 60 MPH WINDS THE MAIN THREATS...ALONG WITH LOCALLY HEAVY RAIN. THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS OVER THE NEXT FEW DAYS WITH THE BEST CHANCE THURSDAY NIGHT INTO FRIDAY... AND AGAIN SUNDAY NIGHT INTO MONDAY. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING FOR ISOLATED SEVERE STORMS. IAZ004>007-015-023-033-201100- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WINNEBAGO-WORTH- 408 PM CDT TUE APR 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS A PORTION OF NORTHERN IOWA... NORTHWEST OF A LINE FROM SAC CITY...TO ALGONA...TO LAKE MILLS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A FEW THUNDERSTORMS ARE POSSIBLE THIS EVENING...BUT NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS OVER THE NEXT FEW DAYS WITH THE BEST CHANCE THURSDAY NIGHT INTO FRIDAY...AND AGAIN SUNDAY NIGHT INTO MONDAY. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. KINNEY
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 7:24 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene | 36 min |
| Apr 19, 9:15 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 46 min |
| Apr 19, 9:18 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Tama | 44 min |
| Apr 19, 9:32 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll | 43 min |
| Apr 19, 10:00 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 45 min |
| Apr 19, 10:29 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 48 min |
| Apr 19, 10:38 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 38 min |
| Apr 19, 11:35 PM CDT | Flash Flood Warning | DMX | Audubon, Guthrie | 6 hr |
| Apr 19, 11:47 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 43 min |
| Apr 20, 2:59 AM CDT | Flash Flood Warning | DMX | Guthrie | 6 hr |
| Apr 20, 8:52 AM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.